Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 12, 2009, 7:27 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2009, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 12, 2009, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, AL, Lamar County, AL, Pickens County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:27 PM CDT | FLASH FLOOD | Vernon, AL | A FEW ROADS WERE FLOODED IN VERNON AND WERE TEMPORARILY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 130027
FFWBMX
ALC057-075-107-130130-
/O.NEW.KBMX.FF.W.0031.090613T0027Z-090613T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT FRI JUN 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF FAYETTE...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...
NORTH CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 726 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
EAST OF BLUFF TO 15 MILES WEST OF ETHELSVILLE...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF WINFIELD TO 11 MILES SOUTH OF
COLUMBUS...MOVING SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELK...KENNEDY...ASHCRAFT CORNER...VERNON AND BANKSTON. VERY HEAVY
RAINFALL WILL OCCUR THAT WILL PRODUCE SOME FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3394 8822 3391 8794 3372 8755 3357 8773
3340 8825 3356 8828
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:45 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 12, 6:45 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT FRI JUN 12 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION...DISCRETE SEVERE THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS NORTH ALABAMA ALONG LOW LEVEL BOUNDARY. THE STRONGER CELLS HAVE DEVELOPED ALONG A LINE FROM CARROLLTON TO ALABASTER WHERE IT IS TAPPING BEST INFLOW AND MOST UNSTABLE AIR. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED AREAS OF DAMAGING WINDS AND LARGE HAIL. BOW ECHO CONTINUES TO RACE EAST-SOUTHEASTWARD ACROSS NORTHERN MISSISSIPPI WITH A FORWARD SPEED NEAR 60 MPH. BASED ON THIS MOVEMENT...LEADING EDGE OF MCS SHOULD CROSS THE MS/AL STATE LINE NEAR NEAR 645 PM. A FAYETTE...CARBON HILL...DOUBLE SPRINGS LINE NEAR 730 PM. A TUSCALOOSA...BIRMINGHAM...ONEONTA LINE BY 830 PM. THE MCS WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING STRAIGHT LINE WINDS. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. SCT-NMRS TSTMS WILL AFFECT CENTRAL ALABAMA THRU 03Z. A SQUALL LINE JUST ENTERING NW ALABAMA WAS MOVING EAST SOUTHEAST AT 55 MPH. SEVERE WIND GUSTS WITH THIS LINE WILL LIKELY IMPACT KTCL...KBHM...AND KEET. THE TSTM ACTIVITY IS EXPECTED TO AFFECT ALL TAF SITES EXCEPT KTOI. TSTM ACTIVITY SHOULD BE OUT OF AREA BY 04Z. AFTER 04Z...VFR CONDS EXPECTED WITH ONLY MID LEVEL CLOUDS FROM THUNDERSTORM DEBRIS. ANOTHER ROUND OF STORMS POSSIBLE SATURDAY AFTERNOON. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1251 PM CDT FRI JUN 12 2009 ALZ011>015-017>050-131200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1251 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT... GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION... TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON GENERALLY ALONG AND NORTH OF I-20. A MORE ORGANIZED THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM COMPLEX APPROACHES WEST ALABAMA THIS EVENING. THERE IS UNCERTAINTY AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE WINDS WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA AS AN UPPER LEVEL IMPULSE MOVES THROUGH. THE PRIMARY THREAT WILL BE DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.
In the hours before
Special weather statement, Jun 12, 6:58 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT FRI JUN 12 2009 ALZ036-037-043-130045- COOSA-ELMORE-TALLAPOOSA- 658 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT FOR COOSA...ELMORE AND TALLAPOOSA COUNTIES UNTIL 745 PM CDT... AT 658 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF GOODWATER TO WIND CREEK STATE PARK TO WETUMPKA TO PRATTVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF GOODWATER TO 8 MILES NORTHEAST OF EQUALITY TO WETUMPKA TO PRATTVILLE...MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HACKNEYVILLE. MARTIN LAKE AT KOWALIGA. GOLDVILLE. KENT. YATES DAM. DAVISTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
Local storm report, Jun 12, 7:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 4 WNW STAR 33.70N 88.24W
06/12/2009 E65 MPH LAMAR AL EMERGENCY MNGR
65 MPH WIND GUST 1 MILE EAST OF THE STATE LINE ON HIGHWAY
18.
&&
MGRANTHAMLocal storm report, Jun 12, 7:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 1 W SULLIGENT 33.89N 88.15W
06/12/2009 LAMAR AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 278 WEST OF SULLIGENT.
&&
MGRANTHAMLocal storm report, Jun 12, 7:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 N VERNON 33.83N 88.11W
06/12/2009 E0.75 INCH LAMAR AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED ALONG HIGHWAY 17 BETWEEN VERNON
AND SULLIGENT NEAR THE VERNON AIRPORT.
0325 PM TSTM WND DMG VERNON 33.76N 88.11W
06/12/2009 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 17.
0341 PM TSTM WND DMG 11 WNW FAYETTE 33.75N 88.01W
06/12/2009 LAMAR AL EMERGENCY MNGR
TREES DOWN ALONG HIGHWAY 18 NEAR CROSSVILLE.
0401 PM TSTM WND DMG 6 WSW FAYETTE 33.66N 87.92W
06/12/2009 FAYETTE AL EMERGENCY MNGR
TREES DOWN ON A HOUSE IN THE BELK COMMUNITY. PEOPLE
REPORTED TRAPPED INSIDE. NO REPORTS OF INJURIES AT THIS
TIME.
0403 PM HAIL HALEYVILLE 34.24N 87.62W
06/12/2009 E0.75 INCH WINSTON AL PUBLIC
PENNY SIZE HAIL REPORTED IN HALEYVILLE.
0425 PM HAIL REFORM 33.38N 88.02W
06/12/2009 E1.00 INCH PICKENS AL PUBLIC
QUARTER SIZE HAIL IN REFORM.
0427 PM HAIL DOUBLE SPRINGS 34.15N 87.40W
06/12/2009 E0.50 INCH WINSTON AL EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED IN DOUBLE SPRINGS.
0427 PM FUNNEL CLOUD 2 NW TUSCALOOSA MUNICIP 33.24N 87.64W
06/12/2009 TUSCALOOSA AL PUBLIC
FUNNEL CLOUD AND POSSIBLE BRIEF TORNADO REPORTED JUST
NORTHWEST OF THE TUSCALOOSA AIRPORT.
0456 PM TSTM WND DMG ABERNANT 33.29N 87.20W
06/12/2009 TUSCALOOSA AL FIRE DEPT/RESCUE
ABERNANT VFD REPORTED TREE ON POWER LINE ON CEDAR HILL
ROAD.
0536 PM HAIL 1 SSE ALABASTER 33.23N 86.81W
06/12/2009 E1.00 INCH SHELBY AL PUBLIC
QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF U.S.
HIGHWAY 31 AND INTERSTATE 65.
0537 PM HAIL 2 SSW ALABASTER 33.22N 86.82W
06/12/2009 E0.50 INCH SHELBY AL AMATEUR RADIO
DIME SIZE HAIL REPORTED AT INTERSECTION OF HIGHWAY 119
AND THOMPSON ROAD IN ALABASTER.
0540 PM HAIL PELHAM 33.30N 86.79W
06/12/2009 E0.50 INCH SHELBY AL CO-OP OBSERVER
PEA TO DIME SIZE HAIL REPORTED BY COCORAHS OBSERVER IN
PELHAM.
0603 PM TSTM WND DMG 3 NW SIPSEY RIVER 33.28N 87.81W
06/12/2009 TUSCALOOSA AL FIRE DEPT/RESCUE
SIPSEY VALLEY VFD REPORTS TREE DOWN IN ROAD JUST EAST OF
HIGHWAY 140 AND ECHOLA ROAD.
0657 PM TSTM WND DMG 1 W SULLIGENT 33.89N 88.15W
06/12/2009 LAMAR AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 278 WEST OF SULLIGENT.
0657 PM TSTM WND GST 4 WNW STAR 33.70N 88.24W
06/12/2009 E65.00 MPH LAMAR AL EMERGENCY MNGR
65 MPH WIND GUST 1 MILE EAST OF THE STATE LINE ON HIGHWAY
18.
&&
MGRANTHAMLocal storm report, Jun 12, 7:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST VERNON 33.76N 88.11W
06/12/2009 M62 MPH LAMAR AL EMERGENCY MNGR
62 MPH WIND GUST IN VERNON.
&&
MGRANTHAMLocal storm report, Jun 12, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 S VERNON 33.74N 88.11W
06/12/2009 LAMAR AL EMERGENCY MNGR
TREES BLOCKING SOUTHBOUND LANES OF HIGHWAY 17 1 MILE
SOUTH OF VERNON.
&&
MGRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 42 min |
| Jun 12, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 46 min |
| Jun 12, 7:20 PM CDT | Tornado Warning | BMX | Fayette | 25 min |
| Jun 12, 7:23 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa, Walker | 52 min |
| Jun 12, 7:26 PM CDT | Tornado Warning | BMX | Pickens | 34 min |
| Jun 12, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker, Winston | 51 min |
| Jun 12, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Jefferson, Pickens, Sumter, Tuscaloosa, Walker | 43 min |
| Jun 12, 7:54 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 36 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, St. Clair, Shelby, Tuscaloosa | 46 min |
| Jun 12, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Sumter | 52 min |
| Jun 12, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Clay, Coosa, Jefferson and 4 more | 39 min |
| Jun 12, 8:58 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chambers, Chilton, Clay, Coosa, Elmore and 2 more | 47 min |
| Jun 13, 4:06 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 24 min |
| Jun 13, 8:13 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.